Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2013, 5:13 PM EDT for Mingo County, Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2013, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 9, 2013, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Lawrence County, KY, Mingo County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:03 PM EDT | HAIL 1.25 | Ulysses, KY | |
| Jun 9, 6:05 PM EDT | TSTM WND DMG | Ulysses, KY | MULTIPLE TREES DOWN... POWER LINES DOWN... POWER OUT... STRUCTURAL DAMAGE TO AT LEAST 4 HOMES. |
| Jun 9, 6:06 PM EDT | HAIL 1.75 | Ulysses, KY | RESIDENTS RECORDED GOLF BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS51 KRLX 092113
SVRRLX
KYC127-WVC059-099-092215-
/O.NEW.KRLX.SV.W.0015.130609T2113Z-130609T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT SUN JUN 9 2013
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAWRENCE COUNTY IN KENTUCKY...
THIS INCLUDES THE CITY OF LOUISA...
NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
SOUTHERN WAYNE COUNTY IN WEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES SOUTHWEST OF CHARLEY...OR 7 MILES WEST OF PAINTSVILLE...
MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUNLOW...ULYSSES AND FORT GAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3822 8243 3800 8229 3797 8227 3795 8229
3795 8226 3787 8221 3783 8241 3790 8244
3790 8248 3795 8252 3795 8256 3789 8259
3788 8263 3797 8288
TIME...MOT...LOC 2112Z 239DEG 25KT 3782 8292
$$
501 follow-up statement
844
WWUS51 KRLX 092147
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT SUN JUN 9 2013
KYC127-WVC059-099-092215-
/O.CON.KRLX.SV.W.0015.000000T0000Z-130609T2215Z/
LAWRENCE KY-MINGO WV-WAYNE WV-
547 PM EDT SUN JUN 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHERN LAWRENCE COUNTY IN KENTUCKY...AND SOUTHERN WAYNE AND
NORTHWESTERN MINGO COUNTIES IN WEST VIRGINIA...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ULYSSES...OR 6 MILES NORTHEAST OF PAINTSVILLE...MOVING
NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHARLEY...GALLUP...KERMIT...CLIFFORD...LOUISA...GLENHAYES...FORT
GAY...GENOA...WILSONDALE...BREEDEN AND DUNLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3822 8243 3800 8229 3797 8227 3795 8229
3795 8226 3787 8221 3783 8241 3790 8244
3790 8248 3795 8252 3795 8256 3789 8259
3788 8263 3797 8288
TIME...MOT...LOC 2147Z 239DEG 25KT 3791 8271
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:03 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 9, 3:03 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 303 PM EDT SUN JUN 9 2013 .SYNOPSIS... A WEAK COLD FRONT BUT STRONG UPPER LEVEL DISTURBANCE APPROACH TONIGHT AND CROSS MONDAY INTO MONDAY NIGHT. HIGH PRESSURE CROSSES MIDWEEK...THEN LOW PRESSURE LATE WEEK. HIGH PRESSURE END OF WEEK. && .NEAR TERM /THROUGH MONDAY/... DEARTH OF CLOUDS HAS ALLOWED DECENT SURFACE HEATING TODAY. MEANWHILE...UPPER LEVEL DISTURBANCE INTERACTING WITH WARM FRONT NEAR THE OHIO VALLEY WILL CONTINUE MOVING NNE...WITH ASSOCIATED CONVECTION. INCREASING FLOW BRINGING AN INCREASE IN MOISTURE FROM THE S COULD...IN COMBINATION WITH THE FORCING AND AFTERNOON HEATING...LEAD TO STRONG THUNDERSTORMS IN THE WESTERN FRINGES OF THE FCST AREA BEFORE SUNSET...ESPECIALLY KY PER SPC SLIGHT RISK AND MCD. MID LEVEL LAPSE RATES REMAIN WEAK WITH A BIT OF A CAP INDICATED...ESPECIALLY EASTERN AND CENTRAL PORTIONS OF THE AREA. THAT AND SUNDOWN WILL LIMIT THE AREA TO WHICH THE THREAT FOR STRONG THUNDERSTORMS WILL REACH. STLT WATER VAPOR IMAGERY SHOWS TROPICAL CONNECTION FROM ACROSS THE MEXICAN ISTHMUS AHEAD OF A TROUGH THAT IS RATHER AMPLIFIED FOR JUNE. THIS FEATURE MOVES E...UNDERCUTTING HUDSON BAY BLOCK...TONIGHT AND MON. WIDESPREAD SHOWERS ARRIVE OVERNIGHT AND EXIT MON MIDDAY AND AFTERNOON AS A WEAK SURFACE COLD FRONT MOVES THROUGH. INCLUDED THUNDERSTORMS IN THE MIX EVEN OVERNIGHT AND MON MORNING...ON ACCOUNT OF THE STRENGTH OF THE UPPER FORCING...AVAILABLE MOISTURE AND THE POSSIBILITY FOR ELEVATED CONVECTION. HAVE ALSO MOVED UP THE START TIME OF THE PRECIPITATION. MAIN THING TO WATCH IS THE THREAT FOR HEAVY RAINFALL IN THE MOISTURE PLUME AXIS THAT SETS UP OVER THE MIDDLE OHIO VALLEY EARLY MORNING MORNING...ANY FLOOD THREAT WOULD BE A BIT MORE LIKELY IN E CENTRAL OHIO WHERE MOISTURE AND DYNAMICS INTERSECT LOWEST FFG VALUES. WITH ANY CLEARING MON AFTERNOON...ANOTHER ROUND OF CONVECTION MAY BE ABLE TO GET GOING LATE IN THE DAY MON BENEATH THE UPPER LEVEL TROUGH ESPECIALLY GIVEN ONLY MODEST DRYING / COOLING BEHIND THE WEAK FRONT AND OUR FAST APPROACHING THE SUMMER SOLSTICE. MILD NT TONIGHT AS WARM FRONT PUSHES THROUGH...IN THE S FLOW AHEAD OF THE COLD FRONT. LOWS MAY OCCUR ON WET BULBING AFTER ADVECTIVE AND NOCTURNAL /EVENING/ RISING OF DEW POINTS. FCST LOOKED GOOD IN LIGHT OF LATEST GUIDANCE OUTSIDE THE LOW MAV. TEMPERATURES MON COULD GET CLOSER TO MET /HIGHER THAN PREVIOUS FCST/ IF ENOUGH BREAKS IN THE CLOUDS MATERIALIZE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORM POSSIBILITIES CONTINUE INTO THIS PERIOD AS AN UPPER LEVEL LOW APPROACHES THE REGION. AS THE UPPER SYSTEM AND ASSOCIATED SURFACE FRONT MOVE NORTH EAST...SURFACE HIGH PRESSURE WILL MAKE A RATHER BRIEF APPEARANCE. HIGH PRESSURE WILL ALLOW FOR OVERNIGHT TUESDAY TO BE DRY. THIS WILL ONLY LAST A VERY SHORT TIME AS A WARM FRONT MOVES INTO THE COUNTY WARNING AREA. THIS WILL BRING ABOUT MORE SHOWERS AND THUNDERSTORM CHANCES...ESPECIALLY NORTH DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL BE IN THE 60S DURING THE OVERNIGHT HOURS MONDAY NIGHT AND TUESDAY NIGHT. HIGHS ON TUESDAY BEHIND THE FRONT WILL BE COOLER WITH 60S IN THE MOUNTAINS AND 70S ELSEWHERE. A WARMING TREND DURING THE DAYTIME HOURS WILL OCCUR BY WEDNESDAY. HIGHS WILL BE IN THE 70S IN THE MOUNTAINS TO THE MID TO UPPER 80S IN THE LOWLANDS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE EXTENDED WITH A COUPLE OF SHORTWAVE DISTURBANCES EJECTING OUT OF UPPER LEVEL NORTHWEST FLOW FIRST ON WEDNESDAY NIGHT AND ANOTHER ON THURSDAY NIGHT...THERE ARE MODEL DIFFERENCES IN THE SURFACE RESPONSES TO THE SHORTWAVE PROPAGATION WITH THE ECMWF INCREASING SURFACE PRESSURE FALLS DUE TO STEEPER MIDLEVEL HEIGHT DECLINES OVER THE SOUTHERN OHIO VALLEY...WHILE THE GFS HAS A MORE LINEAR PROGRESSION ASSOCIATED WITH THE SURFACE LOW WITH IT CENTERED EAST OF THE APPALACHIANS BY THURSDAY AFT...AGREED WITH PREVIOUS FORECAST FOR THE MOST PART AND PUT MORE EMPHASIS ON ECMWF DUE TO MORE PLAUSIBLE TIMING WITH SURFACE LOW AND EXPECTED CONVECTIVE PROCESSES SLOWING THE SYSTEM SLIGHTLY WEDNESDAY THROUGH THURSDAY NIGHT...WITH HIGH PRESSURE BUILDING IN ON FRIDAY AND HINTS OF MORE PRECIP LATE NEXT WEEKEND UNDER SIMILAR CONDITIONS...ALSO RELIED HEAVILY ON WPC GUIDANCE FOR TEMPS AND WINDS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM FRONT ALONG THE OHIO VALLEY THIS AFTERNOON AND EVENING. CONVECTION WILL CONTINUE TO FIRE UP ACROSS THE LOWER OHIO VALLEY AS FAR E AS E KY THIS AFTERNOON...AND A FEW OF THESE STORMS CAN BECOME QUITE STRONG. THE CONVECTION WILL WORK ITS WAY UP THROUGH THE MIDDLE OHIO VALLEY BY EVENING...WITH ADDITIONAL CONVECTION POSSIBLE IN THE WV MOUNTAINS. THESE STORMS ARE NOT LIKELY TO BECOME AS STRONG. RIGHT NOW IT APPEARS ALL OF THE STORMS WILL BE SCATTERED ENOUGH TO EXPLICITLY CODE INTO THE TAFS...WATCH FOR POSSIBLE AMENDMENTS. A STRONGER UPPER LEVEL SYSTEM AND WEAK SURFACE COLD FRONT WILL APPROACH TONIGHT AND MOVE THROUGH THE AREA MON. THIS WILL BRING MORE WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS LATER TONIGHT INTO MON. HAVE MAINLY VFR CONDITIONS CODED UP FOR THIS...BUT IFR CONDITIONS CAN EASILY OCCUR WITH HEAVIER RAINFALL. LIGHT S TO SE SURFACE FLOW WILL STRENGTHEN FROM THE S AND BECOME A BIT GUSTY LATE TONIGHT AND MON AS LIGHT S FLOW ALOFT BECOMES MODERATE S BY THIS EVENING AND THEN MODERATE SW MON. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE...MEDIUM TO HIGH. ALTERNATE SCENARIOS: A SHOWER OR THUNDERSTORM MAY DIRECTLY AFFECT A TAF SITE THIS AFTERNOON AND EVENING. TIMING AND DEGREE OF WORST CONDITIONS WITH SHOWERS AND THUNDERSTORMS LATE TONIGHT AND MON COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H M M M M M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... IFR POSSIBLE IN LOW CLOUDS AND FOG MON NT...ESPECIALLY IN THE MOUNTAINS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JB/TRM/JM NEAR TERM...TRM SHORT TERM...JB LONG TERM...JM AVIATION...TRM
Hazardous weather outlook, Jun 9, 3:27 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 327 AM EDT SUN JUN 9 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 327 AM EDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Mingo, Wayne | 66 min |
| Jun 9, 7:11 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2013Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.